Thunderstorm Wind, Corson
- When
- July 29, 2:23 PM MST
- Where
- Corson County, 10.36 mi S of Bullhead
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.620, -101.080
A couple isolated thunderstorms brought severe weather to parts of north central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought severe weather to parts of north central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 29, 1:14 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 314 PM CDT SUN JUL 29 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST. ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40 KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT. HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN ABOVE NORMAL. RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE TUESDAY INTO WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE WEEKEND. WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF SHOWERS AND WEAK THUNDERSTORMS WILL TRACK ACROSS THE SOUTHWESTERN CWA THIS AFTERNOON...POSSIBLY AFFECTING KPIR. ANOTHER ROUND OF PRECIPITATION MAY AFFECT THE NORTHEASTERN CWA...INCLUDING KMBG...BETWEEN 00Z AND 06Z. CIGS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH BOTH ROUNDS OF PRECIPITATION. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SUN JUL 29 2012 SDZ003>006-009-010-015>018-033>037-045-048-051-300900- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE WEATHER REMAINS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-300900- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 350 AM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Bismarck radar (KBIS), 130 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
5 thunderstorm wind. Local standard time, as filed.
Seventy mph winds snapped a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403419, 403421, 403415, 403411, 403422.